1

Talking to
      your HCP

      Don't take VAT as something you have to accept.

1

Talking to your HCP

Don't take VAT as something you have to accept.

VAT is a common issue
for people with HIV

When HIV is under control, you can focus on healthy aging. But for many people with HIV, excess visceral adipose tissue (VAT)—a hard fat that may be hard on your health—may get in the way.

Even people who exercise regularly and have a healthy diet may develop excess VAT. It’s not entirely clear why some people with HIV are likely to have too much VAT. However, research shows that VAT may be linked to:

  • Anti-retroviral therapy (ART)
  • HIV itself

If you have excess VAT, you shouldn’t feel ashamed or embarrassed. After all you’re not alone: up to half of all people who are treated for HIV have body fat changes, including too much VAT. Identifying VAT-related body changes is an important first step to help manage them.

Talk to your HCP today.

Don't take VAT as something
you have to accept.

Download PDF

Healthy Aging with HIV

Preparing for your next office visit

If you take ART for HIV and think you have excess VAT, it is important to continue your therapy as prescribed and talk to your healthcare provider (HCP). Topics you may want to be ready to discuss include:

  • Your medical history, including all medications you have taken/are taking

  • Your body measurements

  • Your diet and how much you exercise

  • Any physical changes, especially increased hardness or firmness around your stomach

  • Strategies for managing VAT

When HIV is under control, you can focus on healthy aging.

Find out how you can lead a healthier lifestyle.

Download PDF

KEEP IN MIND THAT REDUCING EXCESS VAT MAY NOT
DECREASE THE RISK OF OTHER HEALTH ISSUES .

This information is provided for educational purposes only and not to serve as medical advice. Please consult a healthcare professional for individual treatment options.

Back to Top